Display Settings:

Format

Send to:

Choose Destination
Heart. 2006 Nov;92(11):1610-5. Epub 2006 May 22.

Non-steroidal anti-inflammatory drugs and risk of first hospital admission for heart failure in the general population.

Author information

  • 1CEIFE, Spanish Center for Pharmacoepidemiologic Research, Madrid, Spain. chuerta@ceife.es

Abstract

OBJECTIVES:

To estimate the risk of a first hospital admission for heart failure (HF) associated with the use of non-steroidal anti-inflammatory drugs (NSAIDs).

METHODS:

Cohort study with a nested case-control analysis based on the UK General Practice Research Database. Overall, 1396 cases of first hospital admission for non-fatal HF were identified (January 1997 to December 2000) and compared with a random sample of 5000 controls.

RESULTS:

The incidence rate was 2.7/1000 person years. Prior clinical diagnosis of HF was the main independent risk factor triggering a first HF hospitalisation (relative risk 7.3, 95% confidence interval (CI) 6.1 to 8.8). The risk of a first hospital admission for HF associated with current use of NSAIDs was 1.3 (95% CI 1.1 to 1.6) after controlling for major confounding factors. No effects of dose and duration were found. The relative risk in current users of NSAIDs with prior HF was 8.6 (95% CI 5.3 to 13.8) compared with patients who did not use NSAIDs and without prior clinical diagnosis of HF.

CONCLUSION:

Use of NSAIDs was associated with a small increase in risk of a first hospitalisation for HF. In patients with prior clinical diagnosis of HF, the use of NSAIDs may lead to worsening of pre-existing HF that triggers their hospital admission. This increased risk, although small, may result in considerable public health impact, particularly among the elderly.

PMID:
16717069
[PubMed - indexed for MEDLINE]
PMCID:
PMC1861219
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Write to the Help Desk